Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 242, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jul 9, 2019, 10:40 AM CDT for Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2019, 10:40 AM CDT (15:40 UTC)
- Expired
- Jul 30, 2019, 10:40 AM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lyon County, IA, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 20 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River near Brandon (BBSS2).
- Action stage
- 1302 ft
- Minor stage
- 1304 ft
- Moderate stage
- 1309 ft
- Major stage
- 1312 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 9, 6:39 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 9, 6:39 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 639 AM CDT Tue Jul 9 2019 .SHORT TERM...(Today and Tonight) Issued at 356 AM CDT Tue Jul 9 2019 Another humid and muggy day expected, with showers and thunderstorms mainly impacting the area during the morning hours. Ongoing swath of showers and thunderstorms will continue to stream northeast through late morning. Surface low pressure deepens over southern North Dakota this morning, with the showers and thunderstorms slowly exiting to the east ahead of the slow moving cold front. While MUCAPE values remain around 1000 j/kg, shear is weak and expected to limit the threat for severe weather with this complex. A few stronger storms could briefly contain small hail and gusts to 40 mph. Expect a break in the showers and storms midday, however destabilization this afternoon will likely lead to additional scattered shower and thunderstorm development east of I-90 in the early afternoon, and mainly across southwest Minnesota in the late afternoon. CAPE could manage to reach 1500 j/kg again, with shear increasing in the afternoon to around 30 kt. An isolated strong to severe storm will again be possible with hail up to half dollars and gusts to 60 mph before the wave exits the area this evening. The remainder of tonight will be mostly clear, with breezy west to northwest winds arriving behind the exiting low. The return of a drier airmass will drop dewpoints from the upper 60s and lower 70s into the upper 50s overnight. Lows will be in the low to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 356 AM CDT Tue Jul 9 2019 Breezy winds turn northwest on Wednesday, gusting to 35 or 40 mph during the afternoon. Skies remain mostly sunny, but cooler temperatures and dewpoints will feel more comfortable. Highs will be in the mid 70s to near 80. Upper level ridging quickly rebounds over the High Plains on Thursday and Friday, with southerly winds tapping into warmer and more humid weather. Warming trend leads to highs in the upper 80s to mid 90s, with dewpoints into the upper 60s. Expect heat index values in the 90s, and near the century mark for some areas. A wave riding the ridge may bring a chance of storms Thursday night, however the ECMWF and NAM remain dry during this time, instead focusing on Friday night instead. Ridge flattens to more of a quasi-zonal pattern this weekend, but models become even more inconsistent in the timing and track of any waves. The heat also continues this weekend into the early portion of next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 633 AM CDT Tue Jul 9 2019 Band of rainfall with embedded thunderstorms will continue to slowly lift northeast through the forecast area today. MVFR ceilings and visibility will briefly accompany the rainfall, but should improve this afternoon as the rain exits the area. Isolated to scattered storms will be possible again in the afternoon, mainly east of I-29 and in south central SD near the Missouri River. A front sags across the region today, shifting winds to the west or west-northwest and will gust to 20 or 25 kt at times. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 9, 4:41 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CDT Tue Jul 9 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 441 AM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few strong to marginally severe storms will be possible mid afternoon into the early evening, mainly east of I-29. Hail to half dollar size and gusts up to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:49 AM CDT | River Flood Warning | FSD | Yankton | 20 days |
| Jul 9, 9:49 AM CDT | River Flood Warning | FSD | Minnehaha | 27 days |
Nearby
River Flood Warnings in South Dakota, 2019River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.